Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2018, 2:20 PM CDT for 4 counties in Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 2:20 PM CDT (19:20 UTC)
- Expired
- May 29, 2018, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dodge County, NE, Douglas County, NE, Saunders County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 9 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:20 PM CDT | TSTM WND GST 60 | 5 Miles Nw Leshara, NE | ESTIMATED 50-60MPH WIND GUSTS WITH NICKLE SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169 WUUS53 KOAX 291920 SVROAX NEC053-055-155-177-291945- /O.NEW.KOAX.SV.W.0049.180529T1920Z-180529T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Omaha/Valley Nebraska 220 PM CDT TUE MAY 29 2018 The National Weather Service in Omaha has issued a * Severe Thunderstorm Warning for... Southwestern Washington County in east central Nebraska... Southeastern Dodge County in east central Nebraska... Northwestern Douglas County in east central Nebraska... Northeastern Saunders County in east central Nebraska... * Until 245 PM CDT. * At 219 PM CDT, a severe thunderstorm was located 4 miles northwest of Valley, or 22 miles west of Omaha, moving north at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fremont, Valley, Arlington, Nickerson, Inglewood and Leshara. This includes the following highways... Highway 275 in Nebraska between mile markers 153 and 157. Highway 30 in Nebraska between mile markers 426 and 432. Highway 77 in Nebraska between mile markers 104 and 123. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4127 9638 4127 9651 4158 9653 4159 9629 TIME...MOT...LOC 1919Z 184DEG 32KT 4134 9643 HAIL...0.75IN WIND...60MPH $$ BLB
1 follow-up statement
014
WWUS53 KOAX 291930
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
230 PM CDT TUE MAY 29 2018
NEC055-155-291939-
/O.CAN.KOAX.SV.W.0049.000000T0000Z-180529T1945Z/
Douglas NE-Saunders NE-
230 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS AND
NORTHEASTERN SAUNDERS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4143 9634 4140 9634 4139 9648 4141 9652
4158 9653 4159 9629
TIME...MOT...LOC 1929Z 182DEG 33KT 4144 9644
$$
NEC053-177-291945-
/O.CON.KOAX.SV.W.0049.000000T0000Z-180529T1945Z/
Washington NE-Dodge NE-
230 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN WASHINGTON AND SOUTHEASTERN DODGE COUNTIES...
At 229 PM CDT, a severe thunderstorm was located near Fremont, or 25
miles northwest of Omaha, moving north at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters. At 220 PM 60 mph winds and nickel
size hail were reported with this storm 5 miles northwest
of Leshara.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fremont, Arlington, Nickerson and Inglewood.
This includes the following highways...
Highway 275 in Nebraska between mile markers 153 and 156.
Highway 30 in Nebraska between mile markers 426 and 432.
Highway 77 in Nebraska between mile markers 112 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4143 9634 4140 9634 4139 9648 4141 9652
4158 9653 4159 9629
TIME...MOT...LOC 1929Z 182DEG 33KT 4144 9644
HAIL...0.88IN
WIND...60MPH
$$
BLBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:02 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 29, 1:02 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 102 PM CDT Tue May 29 2018 .UPDATE... Issued at 1253 PM CDT Tue May 29 2018 Morning update included scattered thunderstorm development where instability was increasing this afternoon and the surface analysis revealed a convergence area along the Missouri River and into western Iowa. Additional thunderstorms likely with increased mid and upper level forcing with moist/steep lapse rate environment farther west. && .SHORT TERM...(Today through Thursday) Issued at 320 AM CDT Tue May 29 2018 An upper-low which has remained quasi-stationary over the Great Basin into central Rockies has recently become elongated and is in the process of transitioning into an open wave. That process will be hastened by a vigorous vorticity maximum within the base of the parent system over the Four Corners will eject northeast into the central Plains later today into tonight. In the low levels, synoptic boundaries have been masked by convective outflow with surface observations indicating a coherent outflow boundary stretching from southeast SD through eastern NE into eastern KS as of 06z. Latest model guidance is suggestive that a subtle, precursor impulse is lifting northeast into the mid MO Valley this morning, which in conjunction with the convective outflow boundary is supporting the recent uptick in convection across eastern NE as of 08z. We remain uncertain as to how long these storms could linger this morning with some model data suggesting perhaps into early afternoon. The duration and coverage of this early-day convection will have implications on the degree of afternoon air mass destabilization, as well as daytime highs. A secondary, more robust round of thunderstorms is forecast to develop later this afternoon into evening over central parts of NE/KS with upscale growth into an east-southeast-moving MCS which would impact our area late this afternoon into this evening. It currently appears that the greatest severe weather threat will exist along and south of I-80 where greater instability is forecast to reside. Damaging outflow winds appear to be the primary concern, though some hail is also possible. On Wednesday, we could see some lingering convection across the northern and eastern part of our area in conjunction with the passage of the mid-level trough. Highs will be in the mid to upper 80s. On Thursday, mid-level heights will once again build over the north-central U.S. in advance of the next trough moving onto the Pacific Coast. This will translate to afternoon temperatures returning to the lower to mid 90s. .LONG TERM...(Thursday night through Monday) Issued at 320 AM CDT Tue May 29 2018 On Friday into Friday night, a strong short-wave trough and associated cold front will traverse the northern and central Plains, supporting a chance of thunderstorms and potentially some severe weather. We will see slightly cooler temperatures this weekend with warmer readings again by early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday morning) Issued at 102 PM CDT Tue May 29 2018 Showers and thunderstorms expected periodically this afternoon and tonight. Kept conditions VFR outside of thunderstorms and mentioned gusty winds...otherwise southeast through southwest winds 5 to 15kts. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE...Zapotocny SHORT TERM...Mead LONG TERM...Mead AVIATION...Zapotocny
Hazardous weather outlook, May 29, 1:39 PM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 139 PM CDT Tue May 29 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300845- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 139 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight A few waves of thunderstorms are expected to develop this afternoon and continue tonight. Some of these storms may become strong to severe with large hail, damaging winds, heavy rain, lightning, and an isolated tornado. Heating this afternoon combined with a surface boundary in eastern Nebraska and western Iowa has been enough to promote thunderstorm development early and mid afternoon. These thunderstorms may produce marginally severe hail and gusty winds or a funnel/isolated tornado. Later this afternoon and this evening, an upper level weather disturbance in southwest Nebraska that travels northeast is expected to provide additional support for another round of thunderstorms. Much of the area outlook area has the risk for severe weather with any of the stronger storms that develop. A slightly greater risk for severe weather later this afternoon and evening will be along and south of I-80 where damaging outflow winds and large hail are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next chance for potential severe weather will be Friday evening as a strong storm system moves across the northern and central Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and this evening. Zapotocny
In the hours before
Special weather statement, May 29, 1:47 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
147 PM CDT TUE MAY 29 2018
NEZ051-053-291915-
Saunders NE-Sarpy NE-
147 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARPY and SOUTHEASTERN
SAUNDERS COUNTIES UNTIL 215 PM CDT...
At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashland, or 22 miles southwest of Omaha, moving north at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gretna, Ashland, Memphis, Memphis State Recreation Area and Koa
Campground.
LAT...LON 4102 9627 4103 9630 4105 9632 4105 9634
4102 9635 4102 9645 4121 9643 4122 9636
4121 9636 4119 9632 4119 9623 4118 9622
TIME...MOT...LOC 1846Z 188DEG 26KT 4106 9635
BLBLocal storm report, May 29, 2:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG 5 NE MEMPHIS 41.15N 96.36W
05/29/2018 SAUNDERS NE TRAINED SPOTTER
TREE BRANCH DOWN APPROXIMATELY 3 INCHES IN
DIAMETER.
&&
BLBSpecial weather statement, May 29, 2:17 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 217 PM CDT TUE MAY 29 2018 IAZ069-079-080-291945- Pottawattamie IA-Mills IA-Montgomery IA- 217 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY... NORTHEASTERN MILLS AND SOUTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 245 PM CDT... At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Emerson, or 29 miles southwest of Atlantic, moving north at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carson, Macedonia, Henderson and Farm Creek Public Wildlife Area. LAT...LON 4102 9535 4104 9543 4127 9545 4124 9522 TIME...MOT...LOC 1916Z 189DEG 24KT 4108 9538 BLB
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:33 AM CDT | Special Weather Statement | OAX | Nemaha | 12 min |
| May 29, 2:46 AM CDT | Special Weather Statement | OAX | Cass, Douglas, Johnson, Nemaha, Otoe, Richardson and 2 more | 29 min |
| May 29, 2:55 AM CDT | Severe Thunderstorm Warning | OAX | Pawnee, Richardson | 35 min |
| May 29, 3:16 AM CDT | Special Weather Statement | OAX | Nemaha, Otoe, Richardson | 44 min |
| May 29, 1:47 PM CDT | Special Weather Statement | OAX | Sarpy | 28 min |
| May 29, 2:01 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Saunders | 29 min |
| May 29, 2:45 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 17 min |
| May 29, 3:18 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe | 27 min |
| May 29, 4:18 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.